Papers And Originals

Laxative-induced Diarrhoea: A Continuing Clinical Problem

Br Med J 1974; 1 doi: http://dx.doi.org/10.1136/bmj.1.5907.537 (Published 23 March 1974) Cite this as: Br Med J 1974;1:537
  1. J. H. Cummings,
  2. G. E. Sladen,
  3. O. F. W. James,
  4. M. Sarner,
  5. J. J. Misiewicz

    Abstract

    Seven women spent an average of 127 days in hospital and were extensively investigated, including a laparotomy, before their complaints of abdominal pain, diarrhoea, and weight loss were shown to be due to excessive taking of laxatives. All denied taking laxatives and in none were the characteristic features of the effects of cathartics on the colon seen on sigmoidoscopy or radiological examination.

    Hypokalaemia and other electrolyte abnormalities were common and were thought to be due to a combination of severe diarrhoea and vomiting. The rectal mucosa was seen to be abnormal on biopsy only in the three patients who had taken senna preparations. The diagnosis was not easy and was finally established either by analysis of the urine and stools or by searching the patient's ward locker.